Pulmonary embolism (PE) usually is treated in a hospital. After leaving the hospital, you may need to take medicine at home for 6 months or longer. It's important to:
Medicines used to treat PE can thin your blood too much. This can cause bleeding in the digestive system or the brain. If you have signs or symptoms of bleeding in the digestive system or the brain, get treatment at once.
Signs and symptoms of bleeding in the digestive system include:
Signs and symptoms of bleeding in the brain include:
Excessive bleeding from a fall or injury also may mean that your PE medicines have thinned your blood too much. Excessive bleeding is bleeding that won't stop after you apply pressure to a wound for 10 minutes. If you have excessive bleeding from a fall or injury, get treatment at once.
Once you've had PE (with or without deep vein thrombosis (DVT)), you're at higher risk of having the condition again. During treatment and after, continue to take steps to prevent DVT.
Check your legs for any signs or symptoms of DVT, such as swollen areas, pain or tenderness, increased warmth in swollen or painful areas, or red or discolored skin.
If you think that you have DVT or are having symptoms of PE, contact your doctor right away.
The NHLBI updates Health Topics articles on a biennial cycle based on a thorough review of research findings and new literature. The articles also are updated as needed if important new research is published. The date on each Health Topics article reflects when the content was originally posted or last revised.